URL of this page: //medlineplus.gov/ency/article/002577.htm

Thiazide overdose

Thiazide is a drug in some medicines used to treat high blood pressure. Thiazide overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Thiazide is a type of drug called a diuretic. It prevents the body from reabsorbing sodium (salt) from the kidneys. Thiazide and diuretics like it are mostly used to treat high blood pressure and fluid retention that causes swelling.

Where Found

Thiazide is found in the medicines below. Brand names of the medicines are in parentheses:

  • Bendroflumethiazide (Naturetin)
  • Benzthiazide (Exna)
  • Chlorothiazide (Diuril, Diurigen)
  • Chlorthalidone (Thalitone, Hygroton)
  • Hydrochlorothiazide (Esidrix, HydroDiuril, Hydro-Par, Oretic)
  • Hydroflumethiazide (Diucardin, Saluron)
  • Indapamide (Lozol)
  • Methyclothiazide (Enduron, Aquatensen)
  • Metolazone (Zaroxolyn, Diulo)
  • Polythiazide (Renese)
  • Quinethazone (Hydromox)
  • Trichlormethiazide (Metahydrin, Naqua, Diurese)

Other medicines may also contain thiazide.


Symptoms of a thiazide overdose include:

  • Coma (unresponsiveness)
  • Confusion
  • Dizziness
  • Drowsiness
  • Dry mouth
  • Fainting
  • Fever
  • Frequent urination
  • Low blood pressure
  • Muscle cramps and twitching
  • Nausea
  • Pale-colored urine
  • Rash
  • Seizures
  • Skin sensitive to sunlight
  • Slow breathing
  • Vision problems (things you see look yellow)
  • Weakness
  • Yellow skin
  • Vomiting

Home Care

Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms

Outlook (Prognosis)

How well a person does depends on how severe their symptoms are. People usually recover well. Serious symptoms and death are unlikely.

Alternative Names

Diuretic anti-hypertensives overdose


Pfennig CL, Slovis CM. Electrolyte disorders. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 125.

Richardson WH, Betten DP, Williams SR, Clark RF. Nitroprusside, ACE inhibitors, and other cardiovascular agents. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 61.

Review Date 10/9/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

Related MedlinePlus Health Topics